Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Dizziness, headache and visual disturbances. Am I having brain aneurysm?

User rating for this question
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
I felt a pop in my head/eyes while flexing hard. I also felt a bit dizzy and started seeing stars is this a cause for worry? Also I used to hold my breath while I lifted weights and got really bad headaches after did I cause the development of a brain aneursym?
Posted Tue, 26 Nov 2013 in Brain and Spine
Answered by Dr. Kerry Pottinger 28 minutes later
Brief Answer: This would not cause an aneurysm. Detailed Answer: Hi, Thank you for using Healthcare Magic. Holding your breath and straining while lifting weights can reduce the flow of blood to the brain for a short time. This is not XXXXXXX but can lead to dizziness and visual disturbances such as seeing stars as the brain, momentarily, has a reduced supply of oxygen. The effort involved in lifting weights will raise the pressure in the veins in the brain area which can cause a headache. Again, this is not serious in most people. It will not cause a brain aneurysm. However, if there is an aneurysm present already, it would not be advisable to strain excessively. I hope this is of help. If you have any further questions, please do not hesitate to contact me. Regards, Dr K A Pottinger, MBChB FRCA
Above answer was peer-reviewed by
Follow-up: Dizziness, headache and visual disturbances. Am I having brain aneurysm? 18 minutes later
Ok, thank you for your answer. But when I tensed (flexed) what was the pop that i felt in my eyes/head? I didnt feel any pain or anything after just saw stars for a few seconds. Was this serious? Also would you recommend not holding breath while lifting weights?
Answered by Dr. Kerry Pottinger 30 minutes later
Brief Answer: Pop sensation, not serious. Detailed Answer: Hi, Thank you for the further query. It's difficult to be sure what caused the pop sensation but the sudden rise in pressure in your head with the exertion causing the abrupt change in vision may have been perceived as a pop without any actual damage to vessels or muscles. Although disturbing at the time, I'm confident that it is not serious. Regarding breathing, I suggest you breathe out while working the muscles and inhale while you are relaxing them. Ensure good hydration before and during your workout. If you do suffer exertional headaches then neck massage or treatment by a chiropractor may help. Regards, Dr K A Pottinger
Above answer was peer-reviewed by
Follow-up: Dizziness, headache and visual disturbances. Am I having brain aneurysm? 9 minutes later
Ok Thanks very much, I didnt have any headaches or anything after the pop so i presume this would further rule out that it was anything serious?
Answered by Dr. Kerry Pottinger 27 minutes later
Brief Answer: Yes, that's correct. Detailed Answer: Hi, A prolonged, severe headache accompanied by neck stiffness would be a reason to go to the ED. The headache would be on a scale of the worst headache you have ever experienced. The conditions that would need to be ruled out would be a bleed from an aneurysm or meningitis. So this is the reason I am confident you have not suffered anything serious. Regards, Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor